Nebraska, 2013

Hail and Damaging Wind in Nebraska, May 27, 2013

May 27, 2013 · NWS LBF · 2 events in 2 counties and zones

A stationary front across northern Kansas was the focus for numerous severe thunderstorms, where the Storm Prediction Center had a moderate risk. To the north of the front across our area, widely scattered thunderstorms also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stationary front across northern Kansas was the focus for numerous severe thunderstorms, where the Storm Prediction Center had a moderate risk. To the north of the front across our area, widely scattered thunderstorms also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 27, 4:30 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, May 27, 4:30 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT MON MAY 27 2013

.SYNOPSIS...
ISSUED AT 308 PM CDT MON MAY 27 2013

A DEEP UPPER LEVEL LOW WILL MIGRATE EAST THROUGH THE NRN ROCKIES
AND NRN PLAINS THIS WEEK. THIS WILL SEND A STRONG PACIFIC COLD
FRONT THROUGH THE FCST AREA WEDNESDAY. SEVERE WEATHER IS EXPECTED
ALONG AND AHEAD OF THE FRONT TONIGHT...TUESDAY AND PERHAPS WEDNESDAY.

THIS AFTERNOON AND THIS EVENING...A 60KT 300 MB JET MAX WILL MOVE
THROUGH COLO...KS AND SWRN NEB PRODUCING DEEP LEVEL SHEAR
SUFFICIENT FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND WIND
DAMAGE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 308 PM CDT MON MAY 27 2013

TONIGHT AND TUESDAY...
STRATUS HAS BEEN SLOW TO ERODE ACROSS SOUTHWEST NEB TODAY...AND HAS
LIMITED SURF HEATING...WHICH MAY PLAY INTO SEVERE WEATHER THIS
EVENING. CURRENT TEMPS IN THE UPPER 60S TO LOWER 70S...HOWEVER WHERE
MOSTLY SUNNY SKIES HAVE BEEN THROUGHOUT THE DAY...UPPER 70S. SEVERAL
BOUNDARIES ACROSS THE AREA AND WILL PLAY INTO CONVECTION TODAY. THE
DRY LINE TO THE WEST IS ALREADY SEEING STORMS FIRE AND A SVR WATCH
WAS ISSUED FOR THESE STORMS. ANOTHER ELEVATED AND NEARLY STATIONARY
BOUNDARY IS LOCATED ACROSS THE SANDHILLS INTO NORTH CENTRAL...AND
SOME RADAR RETURNS HAVE PERSISTED HOWEVER LITTLE IF ANY PRECIP HAS
REACHED THE GROUND. AN OUTFLOW BOUNDARY FROM LAST NIGHTS
CONVECTION IS PUSHING SOUTH TOWARDS THE SOUTHERN PLAINS. AS FOR
STORMS THIS EVENING...MOVEMENT WILL BE TO THE EAST OR NORTHEAST
WITH RIGHT MOVERS TO THE ESE. PLENTY OF INSTABILITY WITH CAPE 2K
PLUS...HOWEVER SHEAR IS NOT AS IMPRESSIVE AND WHILE WILL SEE
SUPERCELLS...MAIN THREAT WILL BE HAIL AND WINDS. BETTER SHEAR IS
SE OF THE CWA...WHERE THERE IS THE MODERATE RISK. OVERNIGHT AS LL
JET KICKS IN /TO THE SOUTH/ EXPECT THE SEVERE THREAT TO DIMINISH.
COULD SEE TSTORMS DIMINISH...HOWEVER MODEL CONSENSUS IS FOR THEM
TO SUSTAIN AS THE MOVE ACROSS THE CWA. SOME CONCERN IF THE
MODERATE RISK AREA GETS REALLY GOING...OUR AREA MAY GET CUT OFF.
WILL NEED TO WATCH.

LATE TONIGHT INTO TOMORROW MORNING CONVECTION WILL PUSH EAST OF THE
CWA...WITH BL MOISTURE REMAINING HIGH. FOG AND STRATUS LOOK LIKELY
AND ALREADY INCLUDED IN FORECAST. AS WAS TODAY...BURN OFF IS
QUESTIONABLE AND COULD DEPEND ON LEFT OVER BOUNDARIES. THIS COULD
LIMIT HEATING...HOWEVER FORECAST WILL BE A BLEND OF CLIMO AND
GUIDANCE WHICH DOES BRING OUT THE SUN AND WARMS TEMPS INTO 80S. NEXT
FRONTAL SYSTEM WILL PUSH INTO THE NW CWA BY AFTERNOON AND WILL BE
FOCUS FOR ANOTHER ROUND OF STORMS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 308 PM CDT MON MAY 27 2013

TUESDAY NIGHT THROUGH THURSDAY...
TSTMS SHOULD DEVELOP IN THE EVENING HOURS TUESDAY AND MODEL
CONSENSUS SUGGESTS NORTHWEST NEBRASKA WOULD BE MOST FAVORED FOR
STORM DEVELOPMENT. IT LOOKS LIKE A STRONG DISTURBANCE WILL EJECT
THRU THE CNTL HIGH PLAINS AND THE ACTIVITY COULD LAST MOST OF THE
NIGHT ACROSS THE NRN ZONES.

A STRONG PACIFIC COLD FRONT IS EXPECTED TO ACT AS A TRIGGER FOR TSTM
DEVELOPMENT WEDNESDAY AS UPPER LEVEL SUPPORT INCREASES AND FORCES
THE FRONT PART WAY THROUGH THE FCST AREA. STRONG HEIGHT FALLS OCCUR
AS THE FRONT MOVES THROUGH AND MOISTURE WILL CONTINUE IN PLACE AHEAD
OF THE FRONT. HIGHEST POPS ARE NORTH AND EAST WHERE EITHER THE CAP
IS WEAKEST OR MOISTURE THE DEEPEST. THE COLD FRONT SHOULD MAKE
SUFFICIENT PROGRESS TO KEEP HIGHS NEAR 70 IN THE NORTHWEST WITH 70S
TO LOWER 80S SOUTH AND EAST.

THE FRONT AND ADDITIONAL DYNAMICS OPERATE WEDNESDAY NIGHT WHICH
SHOULD DRIVE THE FRONT COMPLETELY THROUGH THE FCST AREA WITH MUCH
DRIER AND COOLER AIR MOVING IN BEHIND THE FRONT THURSDAY. ALL OF THE MODELS
ARE CLOSING OFF A 700 MB LOW ACROSS THE NRN PLAINS EXCEPT FOR THE
GFS WHICH CLOSES OFF ACROSS NRN NEB. GIVEN THE HISTORY OF THIS
PATTERN PRODUCING LOCALLY HEAVY RAINFALL AND K INDICES NEAR OR ABOVE
40C...LOCALLY HEAVY RAINFALL IS EXPECTED IN ADDITION TO THE SEVERE
WEATHER THREAT OUTLINED BY THE SPC.

ALTHOUGH DRY IS MOVING IN THURSDAY...THE 500 MB COLD POOL...NEAR
-15C SHOULD BE SUFFICIENT FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY NORTH AND EAST.

THURSDAY NIGHT THROUGH TUESDAY MORNING...
COLD AIR ALOFT WILL CONTINUE TO SUPPORT DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY...MAINLY ACROSS NRN NEB. BY SATURDAY
NIGHT AND BEYOND...THE COLD POOL WILL BE EAST OF THE FCST AREA WITH
DRY AND STABLE CONDITIONS. THUS THE FCST IS DRY SATURDAY THROUGH
TUESDAY MORNING.

SOME VERY COOL AIR WILL BE MOVING IN ALOFT AND HIGHS SATURDAY...THE
COOLEST DAY... MOSTLY IN THE 60S WITH LOWS SUNDAY MORNING IN THE
40S. H700 MB TEMPS ARE -2C TO 0C AND H850 MB TEMPS ARE IN THE SINGLE
DIGITS DURING THIS TIME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 628 PM CDT MON MAY 27 2013

MAIN AVIATION CONCERNS IN THE NEAR TERM WILL BE THUNDERSTORMS. SOME
VIRGA JUST WEST OF KLBF THIS EVENING. STRONGEST STORMS STILL IN THE
PANHANDLE WILL BE MOVING EAST INTO THE WESTERN NEBRASKA SANDHILLS
AND SOUTHWEST NEBRASKA THROUGH 10 PM CDT. STRONG AND VARIABLE WINDS
AND LARGE HAIL IN THE VICINITY OF THUNDERSTORMS. STRATUS WILL
REDEVELOP OVER WESTERN NEBRASKA AFTER 2806Z AND LINGER INTO THE
AFTERNOON AS IT HAS DONE THE LAST 2 DAYS. THUNDERSTORMS WILL DEVELOP
AGAIN TUESDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...MASEK
LONG TERM...CDC
AVIATION...POWER
Hazardous weather outlook, May 27, 1:19 PM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
319 PM CDT MON MAY 27 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
319 PM CDT MON MAY 27 2013 /219 PM MDT MON MAY 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE LATE
EVENING HOURS OVER WESTERN AND NORTH CENTRAL NEBRASKA.
THUNDERSTORMS WILL INITIATE OVER THE PANHANDLE OF NEBRASKA AND
MOVE EAST ACROSS THE AREA. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. THERE IS ALSO A LOW THREAT FOR AN ISOLATED
TORNADO...MAINLY THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH FRIDAY AS A
SLOW MOVING UPPER LOW MOVES INTO THE NORTHERN ROCKIES. THIS
PATTERN WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA NEARLY EVERY DAY. WITH PLENTY
OF LOW LEVEL MOISTURE REMAINING IN PLACE ACROSS THE AREA...SEVERE
THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN THE LATE AFTERNOON AND
EVENING HOURS. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE
THE PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, May 27, 11:48 AM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
148 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 E WESTERVILLE         41.40N 99.37W
05/26/2013  E2.50 INCH       CUSTER             NE   STORM CHASER

0810 PM     HAIL             BERWYN                  41.35N 99.50W
05/26/2013  E2.50 INCH       CUSTER             NE   PUBLIC

            TENNIS BALL SIZE HAIL REPORTED AT 810PM NEAR BERWYN.

0810 PM     HAIL             14 NE DUNNING           41.97N 99.91W
05/26/2013  E1.50 INCH       BLAINE             NE   PUBLIC

0815 PM     HAIL             2 E WESTERVILLE         41.40N 99.35W
05/26/2013  E1.00 INCH       CUSTER             NE   BROADCAST MEDIA

0820 PM     HAIL             E WESTERVILLE           41.40N 99.39W
05/26/2013  E3.00 INCH       CUSTER             NE   TRAINED SPOTTER

0834 PM     FUNNEL CLOUD     7 E WESTERVILLE         41.40N 99.25W
05/26/2013                   CUSTER             NE   STORM CHASER

            THE FUNNEL REACHED HALFWAY TO THE GROUND BEFORE
            DISSIPATING.

0845 PM     HAIL             4 N BREWSTER            42.00N 99.87W
05/26/2013  E1.75 INCH       BLAINE             NE   PUBLIC

0850 PM     HAIL             8 NE ELSMERE            42.24N 100.07W
05/26/2013  E1.00 INCH       BROWN              NE   PUBLIC

0904 PM     TORNADO          5 E DUNNING             41.83N 100.01W
05/26/2013                   BLAINE             NE   TRAINED SPOTTER

0925 PM     HAIL             ONEILL                  42.46N 98.65W
05/26/2013  E1.00 INCH       HOLT               NE   911 CALL CENTER

            MOST STONES WERE AROUND PEA SIZE BUT A FEW LARGER STONES
            FELL... UP TO QUARTER SIZE.

0930 PM     HEAVY RAIN       3 SW ATKINSON           42.50N 99.02W
05/26/2013  M2.15 INCH       HOLT               NE   CO-OP OBSERVER

            2.15 INCHES OF RAIN FELL WITHIN 1 HOUR.

0945 PM     HAIL             11 SSW NAPER            42.82N 99.18W
05/26/2013  E1.25 INCH       HOLT               NE   PUBLIC

            THE LARGEST STONES WERE QUARTER SIZE AND SLIGHTLY LARGER.

0950 PM     HAIL             6 E DUNNING             41.83N 99.99W
05/26/2013  E1.50 INCH       BLAINE             NE   PUBLIC

1008 PM     HAIL             1 E HALSEY              41.90N 100.25W
05/26/2013  E1.00 INCH       BLAINE             NE   LAW ENFORCEMENT

1220 AM     HAIL             6 NE TAYLOR             41.83N 99.30W
05/27/2013  E1.00 INCH       LOUP               NE   PUBLIC

0834 AM     HEAVY RAIN       AMELIA                  42.23N 98.96W
05/27/2013  M1.60 INCH       HOLT               NE   PUBLIC

            1.60 INCHES OF RAIN FELL WITHIN 2 HOURS LAST NIGHT.

&&

MARTIN
Special weather statement, May 27, 4:21 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM MDT MON MAY 27 2013

NEZ004-280015-
SHERIDAN NE-
521 PM MDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 615
PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
HAY SPRINGS TO 17 MILES NORTH OF ALLIANCE...AND MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  RUSHVILLE...
  GORDON...
  CLINTON...
  WALGREN LAKE STATE RECREATION AREA...
  HIGHWAY 250 CROSSING THE NIOBRARA RIVER...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...
  LONE BUTTE...
  DIAMOND LAKE...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...
  HIGHWAY 27 CROSSING THE NIOBRARA RIVER...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 111.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

COLE

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Keith

When
May 27, 5:35 PM MST
Where
Keith County, 1.04 mi W of Ogallala
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.130, -101.740

Hail, Lincoln

When
May 27, 7:20 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -100.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450040, 448454.